Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 180, NWS State College, PA

September 4, 2017Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 4, 2017, 11:07 PM EDT for Warren County, Pennsylvania. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2017, 11:07 PM EDT (03:07 UTC)
Expired
Sep 5, 2017, 12:15 AM EDT
In force
68 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Warren County, PA

The radar

The Buffalo radar (KBUF), 124 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 12:18 AM EDTTSTM WND DMGRussell, PATREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
515 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

810 
WUUS51 KCTP 050307
SVRCTP
PAC123-050415-
/O.NEW.KCTP.SV.W.0180.170905T0307Z-170905T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1107 PM EDT MON SEP 4 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Warren County in north central Pennsylvania...

* Until 1215 AM EDT

* At 1106 PM EDT, a severe thunderstorm was located over Lottsville, 
  moving northeast at 65 mph. A line of storms will then move 
  through from the west, and will still be capable of producing 
  severe wind gusts.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Warren, Scandia, Lottsville, Youngsville, Grand Valley, Russell,
  Enterprise, Columbus, Spring Creek and Warren South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4200 7892 4183 7892 4183 7895 4179 7895
      4162 7961 4200 7960
TIME...MOT...LOC 0306Z 241DEG 56KT 4194 7944 

HAIL...<.75IN
WIND...60MPH
 
$$

Dangelo
1 follow-up statement
610 
WWUS51 KCTP 050351
SVSCTP

Severe Weather Statement
National Weather Service State College PA
1151 PM EDT MON SEP 4 2017

PAC123-050415-
/O.CON.KCTP.SV.W.0180.000000T0000Z-170905T0415Z/
Warren PA-
1151 PM EDT MON SEP 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR WARREN COUNTY...

At 1150 PM EDT, a severe thunderstorm was located near Columbus, 
moving east at 50 mph. This thunderstorm is along a long line of 
storms moving through Erie and Crawford counties which are moving 
into Warren County from the west.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Warren, Scandia, Lottsville, Youngsville, Grand Valley, Russell,
Enterprise, Columbus, Spring Creek and Warren South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4200 7892 4183 7892 4183 7895 4179 7895
      4162 7961 4200 7960
TIME...MOT...LOC 0350Z 262DEG 44KT 4194 7952 

HAIL...<.75IN
WIND...70MPH
 
$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 10:46 PM EDT, 21 minutes earlier.

Area forecast discussion, Sep 4, 10:46 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service State College PA
1046 PM EDT Mon Sep 4 2017

.SYNOPSIS...
A cold front will move into the northwest part of the state
tonight, then progress very slowly to the east during the day
Tuesday. A deepening upper level trough will march east across
the commonwealth Wednesday leading to cooler than normal
temperatures and scattered showers. Hurricane Irma is around a
week away from the U.S. mainland.

&&

.NEAR TERM /UNTIL 7 AM TUESDAY MORNING/...
Line of storms moving steadily across LE now, and some rain
should reach Warren Co by 1030 PM. There is one very strong-
looking bow echo over the water which, on it's curent track,
would strafe the PA-NY border, but stay mainly to the north of
PA. It still bears watching, but the HRRR and RAP runs from the
last several hours have been insistent on decreasing the
coverage of the showers/storms as they move into C PA. The CAPE
is definately lower over McKean Co than Warren Co. Deep-layer
shear is still respectable, though. Have adjusted the POPs and
timing slightly for the near term, and kept the idea of
decreasing coverage and intensity. But, the SPC continues with a
SLGT risk into Warren Co and MRGL risk a few Cos deeper into C
PA. So, will continue on with the enhanced wording for tstms in
the wx grid. But, the trend seems to be for weakening as the
HRRR and RAP indicate.

Prev...
Quiet start to the evening with partly cloudy skies and seasonal
temperatures. Band of showers and thunderstorms will approach
NW zones later in the evening and weaken as the push SE into
central PA. Before they weaken, across the NW zones, the
strongest storms could have gusty winds and frequent lightning
with them.

&&

.SHORT TERM /7 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The focus for thunderstorms on Tuesday will be along the slow
moving frontal boundary which will shift to the Susq Valley.
The best llvl SW winds and larger scale forcing will pass across
the region mainly east of a KMDT to KELM line, thus limiting
the chc for gusty winds and hail acrs the region near and to the
south of a KTHV to KAVP line.

The upper flow gradually backs from the west to the southwest
on Wednesday helping to slow the cold front to a crawl with an
area of anafrontal rain blossoming and moving NE across the
southeast part of the region Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Cold front moves into the area later Tuesday and slows down as
a longwave trough drops over the Great Lakes and becomes
stationary. This will bring a period of wet weather Tue into Wed
night with potential QPF amounts of 0.75-1.25. Clouds and rain
showers will keep temps below normal during this period.

Would expect most of the showers and storms to be out of the
area Thursday, but still some chance of a shower across the
north into Friday morning as the upper level trough finally
swings across.

Large high builds into the area for next weekend. Weather looks
to be dry but temps will remain on the cool side.

After that, heading into early next week, interaction between
the departing high pressure area and Hurricane Irma will
determine the track it will take as it approaches the U.S East
Coast. Still quite a wide variation of solutions forecast by
longer term guidance after it slides by the northern Bahamas, so
stay tuned for now.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Cold front dropping across the Great Lakes will track across
Pennsylvania later tonight and Tuesday. Ahead of the front,
extending along the southern and eastern shore of Lake Erie at
02z, is a broken line of strong to severe thunderstorms. This
line will impact the NW mtns over the next several hours, though
it should weaken fiarly rapidly as it pushes further into the
CWA.

So, at 02z, MVFR cigs popping up along the higher terrain of
the west as core of 40kt low level WW jet swings through.
Remainder of region will remain VFR through much of the
overnight. KBFD will see biggest tstm impacts from the line,
while showers and possibly a weakening tstm will approach
central mountain terminals after 06z.

Toward sunrise, ceiling reductions encompass much of NW half of
CWA. These spread into central and SE portions on Tue as
numerous showers and scattered potentially strong thunderstorms
impact those regions as the front stalls nearby.

.Outlook...
Wed...Reductions poss in SHRA - mainly NW mtns and east of Susq
River.

Thu/Fri...Widespread MVFR north. VFR elsewhere. Sct showers
mainly north.

Sat...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross/Dangelo
SHORT TERM...Ross/Lambert
LONG TERM...Lambert/Gartner
AVIATION...RXR
Hazardous weather outlook, Sep 4, 10:10 PM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1010 PM EDT Mon Sep 4 2017

PAZ004-060215-
Warren-
1010 PM EDT Mon Sep 4 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Scattered severe thunderstorms with damaging winds 60 mph
or greater are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

PAZ005-006-010-011-017-060215-
McKean-Potter-Elk-Cameron-Clearfield-
1010 PM EDT Mon Sep 4 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Strong to severe thunderstorms with gusty winds up to 50 or
60 mph are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

PAZ012-018-024-037-060215-
Northern Clinton-Northern Centre-Cambria-Tioga-
1010 PM EDT Mon Sep 4 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-025>028-033>036-041-042-045-046-049-050-056-063>066-060215-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-
Fulton-Franklin-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Perry-Cumberland-Adams-York-Lancaster-
1010 PM EDT Mon Sep 4 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

PAZ051>053-057>059-060215-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
1010 PM EDT Mon Sep 4 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered severe thunderstorms with damaging winds 60 mph
or greater and large hail exceeding 1 inch in diameter
are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

In the hours before

Special weather statement, Sep 4, 10:54 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
1054 PM EDT MON SEP 4 2017

PAZ004-050400-
Warren PA-
1054 PM EDT MON SEP 4 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL
MIDNIGHT EDT...

At 1053 PM EDT, Doppler radar indicated a strong thunderstorm near
Columbus, moving northeast at 65 mph.  Wind gusts up to 50 mph are
possible.

Additional storms are over central Erie County and moving eastward
as well. Those storms may also produce gusty winds.

Locations impacted include...
Scandia, Lottsville, Russell, Youngsville, Columbus, Spring Creek,
Garland, Sugar Grove, Bear Lake and Starbrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7892 4195 7891 4194 7892 4173 7961
      4200 7960
TIME...MOT...LOC 0253Z 241DEG 57KT 4194 7967

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 10:54 PM EDTSpecial Weather StatementCTPWarren66 min
Sep 4, 11:56 PM EDTSevere Thunderstorm WarningCTPMcKean64 min
Sep 5, 12:11 AM EDTSevere Thunderstorm WarningCTPWarren73 min
Sep 5, 1:03 AM EDTSpecial Weather StatementCTPMcKean27 min
Sep 5, 1:22 AM EDTSpecial Weather StatementCTPPotter23 min
Sep 5, 2:23 AM EDTSpecial Weather StatementCTPCameron22 min
Sep 5, 2:33 AM EDTSpecial Weather StatementCTPClearfield27 min
Sep 5, 3:02 AM EDTSpecial Weather StatementCTPClearfield43 min
Sep 5, 2:52 PM EDTSpecial Weather StatementCTPCumberland, Franklin, Fulton, Juniata, Perry38 min
Sep 5, 3:02 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Fulton58 min
Sep 5, 3:37 PM EDTSpecial Weather StatementCTPCumberland, Dauphin53 min
Sep 5, 3:51 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York84 min
Sep 5, 4:05 PM EDTAreal Flood AdvisoryCTPCumberland3 hr
Sep 5, 4:07 PM EDTTornado WarningCTPAdams, York38 min
Sep 5, 4:35 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, Lebanon, York85 min
Sep 5, 4:42 PM EDTSpecial Weather StatementCTPSchuylkill63 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.